MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH
Catalog Number 0123114
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Pain (1994); Scar Tissue (2060); Disability (2371)
Date of Event 07/15/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported unspecified post-operative complications and any problem with the bard/davol device used to treat the patient.The patient's attorney did not allege a specific device failure or patient adverse event, and no medical records have been provided.Based on the limited information provided at this time, no conclusions can be made.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2009: the patient underwent surgery for implant of an unspecified bard/davol composix e/x mesh.As reported, the attorney alleges a general claim "for past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained".
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2009: the patient underwent surgery for implant of an unspecified bard/davol composix e/x mesh.As reported, the attorney alleges a general claim "for past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained".Addendum per additional information provided: (b)(6) 2009 - patient was diagnosed with ventral incisional hernia, small bowel obstruction and adhesions, thereby underwent laparoscopic repair with the implant of composix e/x mesh.Per operative notes, ¿the hernia was identified, and the sac was dissected.There were several adhesions, and it was taken down.Then a composix e/x mesh was placed completely flat against the defect covering it evenly using tacks and sutures.¿ (b)(6) 2013 - patient was diagnosed with sigmoid fistula with infected mesh and abdominal abscess, thereby underwent laparoscopic repair with removal of composix e/x mesh.Per operative notes, ¿the preperitoneal tissue attached to the polypropylene side of the mesh.There were some dense adhesions and sigmoid enterocutaneous fistula.These were taken down.There was a feculent collection involving the abscess from the umbilicus down with thick liquid stool and food fragments like corn.The composix e/x mesh was removed which was covered with stool from the left lower quadrant.There were areas of thick nodular scar, which was taken down.Then a synthetic mesh was placed onto the abdomen using sutures.¿ attorney alleges that the patient had abscess, adhesions, bowel/intestinal removal, fistulae, infection, and pain.It is also alleged that the patient underwent 2 hours of enterolysis, inflammation, thick scarring and mesh removal.
 
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported unspecified post-operative complications and any problem with the bard/davol device used to treat the patient.The patient's attorney did not allege a specific device failure or patient adverse event, and no medical records have been provided.Based on the limited information provided at this time, no conclusions can be made.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 4 years 2 months post implant of composix mesh e/x, patient was diagnosed with infection, fistula, abscess, adhesions and scar tissue thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists infection, fistula and adhesions as possible complications.The warning section of the ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device".Note, the manufacturing date (15-oct-2008) is considered to be a best estimate.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7355571
Report Number1213643-2018-00691
Device Sequence Number1741161
Product Code FTL
UDI-Device Identifier00801741031175
UDI-Public(01)00801741031175(17)131228(10)HUSJ1201
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/28/2013
Device Catalogue Number0123114
Device Lot NumberHUSJ1201
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer11/07/2024
Initial Report FDA Received Date03/20/2018
Supplement Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/15/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age69 YR
Patient SexFemale